Lower gastrointestinal adverse effects of NSAIDS: an extreme example of a common problem

Ramin Mandegaran, Ciáran Conway, Colin Elton

Research output: Contribution to journalArticle (Academic Journal)

11 Citations (Scopus)

Abstract

Non-steroidal anti-inflammatory drugs (NSAIDs) are commonly prescribed throughout the world. Their adverse effects on the upper gastrointestinal (GI) tract are well documented and well known among clinicians and often mitigated against by coprescribing proton pump inhibitors. This case exemplifies the lesser-known lower GI adverse effects of NSAIDS. A 55-year-old patient took a large mixed overdose including more than 11 g of diclofenac. He went onto require subtotal colectomy following widespread perforations of an ulcerated large bowel as a direct result of exposure to a high-dose of NSAIDs. However, the upper GI tract remained relatively unaffected in comparison. This case highlights important lessons from recent literature identifying an increasing incidence of lower GI complications of NSAIDS, the limited protective effect of PPIs on the lower GI tract and the need for clinicians to now consider the integrity of the whole GI tract when prescribing NSAIDS.

Original languageEnglish
JournalBMJ Case Reports
Volume2013
DOIs
Publication statusPublished - 20 Feb 2013

Keywords

  • Administration, Oral
  • Anti-Inflammatory Agents, Non-Steroidal/administration & dosage
  • Colectomy
  • Colon/drug effects
  • Colonic Diseases/diagnosis
  • Diclofenac/administration & dosage
  • Dose-Response Relationship, Drug
  • Humans
  • Male
  • Middle Aged
  • Osteoarthritis/drug therapy

Fingerprint Dive into the research topics of 'Lower gastrointestinal adverse effects of NSAIDS: an extreme example of a common problem'. Together they form a unique fingerprint.

  • Cite this